Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Gray, ME

May 31, 20027 counties in Maine; Rockingham County, Strafford County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at May 31, 2002, 4:40 PM EDT for 7 counties in Maine; Rockingham County, Strafford County, New Hampshire. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2002, 4:40 PM EDT (20:40 UTC)
Expired
May 31, 2002, 5:45 PM EDT
In force
65 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

Counties Androscoggin County, ME, Cumberland County, ME, Franklin County, ME, Kennebec County, ME, Oxford County, ME, Somerset County, ME, York County, ME, Rockingham County, NH, Strafford County, NH

What was reported inside it

TimeReportWhereRemark
May 31, 5:05 PM EDTThunderstorm Wind 50 ERochester, NH
May 31, 5:20 PM EDTThunderstorm Wind 53 EAlfred, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr
May 31, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS51 KGYX 312040
SVRGYX
MEC001-005-007-011-017-025-031-NHC015-017-312145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
440 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STRAFFORD COUNTY IN CENTRAL NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...ROCHESTER...DURHAM...DOVER
  KENNEBEC COUNTY IN SOUTH CENTRAL MAINE
  THIS INCLUDES THE CITIES OF...WATERVILLE...OAKLAND...GARDINER...
  AUGUSTA
  ROCKINGHAM COUNTY IN SOUTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...SALEM...PORTSMOUTH...NORTHWOOD...
  HAMPTON...EXETER...DERRY
  ANDROSCOGGIN COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITIES OF...TURNER...MECHANIC FALLS...LEWISTON...
  AUBURN
  CUMBERLAND COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITIES OF...WESTBROOK...SOUTH PORTLAND...
  PORTLAND...NORTH WINDHAM
  YORK COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITIES OF...SANFORD...KITTERY...BIDDEFORD...
  ALFRED
  SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE
  THIS INCLUDES THE CITIES OF...SKOWHEGAN...PITTSFIELD...FAIRFIELD
  EXTREME SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE
  SOUTHEASTERN OXFORD COUNTY IN WESTERN MAINE

* UNTIL 545 PM EDT

* AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM 60 MILES NORTH OF BINGHAM TO
  15 MILES SOUTHWEST OF DERRY...MOVING TO THE EAST AT 45 MPH.

* THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF BLOWING DOWN
  TREES AND POWER LINES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DERRY AT 445 PM EDT
  NORTHWOOD...FARMINGTON AT 450 PM EDT
  RAYMOND...MECHANIC FALLS AT 455 PM EDT
  BARRINGTON AT 500 PM EDT
  SALEM...ROCHESTER...EPPING...TURNER AT 505 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.


LAT...LON 4603 6981 4545 7004 4462 6995 4429 7030
          4288 7152 4271 7123 4286 7071 4326 7019
          4381 6987 4403 7010 4426 6970 4486 6931
          4592 6976

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:00 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 31, 2:00 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT FRI MAY 31 2002

ZONES...
BIGGEST CONCERN IS SEVERE WEATHER THREAT FROM NOW THROUGH ABOUT 10
PM THIS EVENING.  TIMING VERY FAST MOVING COLD FRONT /DRIVEN BY
STRONG 110+ KT JET AT 300 MB/...SHOULD CLEAR NH BY 8 PM AND WESTERN
AND SOUTHERN ME BY 10 PM /MIDNIGHT AT THE LATEST.  RIPE SITUATION
FOR STRONG/SEVERE THUNDERSTORMS BASED ON SPC OUTLOOK ...LOCAL SEVERE
WEATHER CHECKLIST AND UPSTREAM SEVERE WEATHER REPORTS FROM ALY AND
BTV.

CLEARING TO FOLLOW THE FRONT OVERNIGHT.  A SECOND COLD FRONT MOVES
THROUGH SATURDAY NIGHT.  AVN MOST AGRESSIVE WITH THIS SYSTEM AND
GIVES CHANCE OF SHOWERS LATE SATURDAY INTO SATURDAY NIGHT.  NGM POPS
MUCH LOWER.  ETA LEANING TOWARD NGM.  FOR NOW WILL SPLIT THE
DIFFERENCE AND STILL MENTION A CHANCE OF SHOWERS EARLY SATURDAY
NIGHT.  SHOULD CLEAR OUT BEHIND THIS FRONT.

TEMPS...WARM ON SATURDAY BUT SECOND FRONT BRINGS IN COOLER WEATHER
FOR SUNDAY.  THE MAVS ARE RUNNING MUCH COOLER THAN FWC MAX TEMPS.
WILL GO WITH A COMPROMISE.

CWF...
WILL CONTINUE THE STRONG SMALL CRAFT ADVISORY FOR SOUTHWEST WINDS
AHEAD OF THE FRONT EARLY TONIGHT.  MINIMAL SCA CONDITIONS WILL
PREVAIL BEHIND THE FRONT IN THE FAST WESTERLY FLOW.

PRELIMINARY PWMWRKZFP AND PWMWRKCWF AVBL IN AWIPS.

HAVE SET UP 4 ZONE SPLITS...MOUNTAINS...FOOTHILLS...SOUTHERN
INTERIOR AND COASTAL ZONES.  HOWEVER..MAY SPLIT WEST AND EAST /EG NH
AND ME/ BASED ON TIMING OF FRONT/CONVECTION...OR MAY SPLIT BASED ON
ANY SPC WATCH THAT MAY BE ISSUED.  ALSO MAY ADD A REST OF THE
AFTERNOON OR A THROUGH THIS EVENING PERIOD TO COVER THE
THUNDERSTORMS.  ALSO MAY ADJUST CWF FOR CONVECTIVE ACTIVITY AS WELL.

FCSTID = 2

.GYX...
ME...SCA.
NH...SCA.

SJC

In the hours before

Special weather statement, May 31, 3:49 PM EDT, 51 minutes before
MEZ007>009-012>014-018>021-023>025-NHZ004-006-008>010-013-014-312230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
349 PM EDT FRI MAY 31 2002

...A LINE OF POWERFUL THUNDERSTORMS WILL MOVE RAPIDLY EAST ACROSS
EASTERN NEW HAMPSHIRE AND WESTERN MAINE THROUGH 630 PM...

AT 350 PM...THUNDERSTORMS EXTENDED FROM NEAR JACKMAN MAINE SOUTHWESTWARD
TO NEAR KEENE NEW HAMPSHIRE.  THIS LINE IS RACING RAPIDLY EASTWARD
AND WILL REACH SOUTHWEST COASTAL MAINE AND THE NEW HAMPSHIRE
SEACOAST BY 630 PM.

THESE STORMS CONTAIN FREQUENT LIGHTNING...WIND GUSTS OVER 50
MPH...HAIL...AND TORRENTIAL RAIN.  IF YOU LIVE IN NEW HAMPSHIRE OR
WESTERN MAINE MONITOR THE SKY AND BE PREPARED TO SEEK SAFE SHELTER
WHEN THUNDERSTORMS APPROACH.

THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN
NEW HAMPSHIRE.

BOATERS ALONG THE SOUTHWEST MAINE COAST AND THE NEW HAMPSHIRE
SEACOAST SHOULD SEEK SAFE HARBOR IMMEDIATELY.

ES

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:37 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford53 min
May 31, 4:01 PM EDTSevere Thunderstorm WarningGYXCumberland, Franklin, Oxford, York59 min
May 31, 4:53 PM EDTSpecial Marine WarningGYX2 hr
May 31, 2:59 PM EDTSevere Thunderstorm WarningGYXGrafton31 min
May 31, 3:18 PM EDTSevere Thunderstorm WarningGYXMerrimack, Sullivan42 min
May 31, 3:19 PM EDTSevere Thunderstorm WarningGYXMerrimack, Sullivan41 min
May 31, 3:24 PM EDTSevere Thunderstorm WarningGYXCoos51 min
May 31, 3:32 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Merrimack58 min
May 31, 5:50 PM EDTSevere Thunderstorm WarningGYXRockingham40 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.